Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

New to prozac

About 3 weeks ago my stomach got queasy & with that I would get fast heart beat & sweating.  I was home alone & paniced. Went to ER. Went See family dr. & gyno. Was put 10 mg. Prozac & 10 mg. Estradol cause of pre menopause. Also have been on .50 Xanax for years to help me sleep. Since I’ve started prozac I feel like I’m goin crazy!!! No appetite very jittery & feels like my heart is racing. I usually like being around friends & now I just want to stay away from everyone & get jittery if too many people are around me.. even my family.
2 Responses
Avatar universal
This doesn't sound right.  You got a stomach ache, and that precipitated an anxiety attack?  Is that common for you, that very small things cause you to have anxiety attacks, or was this the first time you got one?  I'm asking because being put on an antidepressant for one anxiety attack is pretty bad medicine.  These meds are used for chronic problems that are badly affecting your life and are resistant to other forms of treatment.  For a first problem, usually you would be sent to therapy.  But if your gyno thought you had a hormonal problem, why the antidepressant?  They don't treat hormonal imbalances.  Now, I'm not sure that taking the hormone is all that great an idea either, there are also less dangerous options to start with, and when those don't work you work your way up the ladder of risk to deal with a problem.  But that's a different question.  As for your response, it is a common side effect of Prozac for it to cause anxiety, as it's a more stimulating antidepressant for many people.  Sometimes that goes away, sometimes it doesn't.  Only time will tell.  But taking sexual hormones can also cause this side effect.  Can't really tell you what to do, you're seeing doctors, I'm just raising questions so you might think this through more.  Your family doctor is not an expert on mental illness or the drugs used to treat it, a psychiatrist is the medication expert, though that's not to say any kind of doctor is that great at separating fact from pharmaceutical company marketing, and a psychologist is the expert on, well, psychology if you want therapy.  A lot of physiological things can cause anxiety, and sexual hormone imbalances are one of them.  There are many others.  The question you haven't addressed here is, as I said at first, is this something that happens to you regularly or was this the first time?  That has a lot to do with what you do about it.
1 Comments
I guess I should explain more.  Our medical system has changed a lot over the last several decades to one that emphasizes giving medication or performing procedures as a first resort.  This is a relatively new way of doing medicine.  Some think this is a fine thing, and others think it is more driven by the desire for profit than health.  Doctors also feel pressure to do something when a patient comes in to see them, as they are under a lot of pressure to see a lot of patients in a day.  There has also developed a divide between older ways of dealing with things, such as changing your diet or exercise patterns and using plants and the like which can have a profound effect on your hormonal health, for example, and modern medicine, which emphasizes drugs and invasive procedures.  It's impossible to know which is the best response, as we really don't know that, but this side effect you're suffering is an example of why if someone is able it's often healthier to start with gentler less invasive treatment to see if that works.  If it doesn't, the other procedures don't go away and are still there to use.  This puts more pressure on the patient to do their homework, which is all I'm encouraging you to do unless the facts of your life are a lot more complicated than what you've said so far here.  More info could cause me to change my mind on this completely.  Peace, all.
973741 tn?1342346373
So, they must feel you have a reason to need an antidepressant.  When in the ER, you must have presented as though you need a chronic medication to help you.  But I'd want to follow up with your family doctor to discuss this. In general, taking something like Prozac will sometimes have some start up side effects. They vary form person to person. You are on a really low dose and that's a good start. Keep taking it unless it is unbearable but you need to have a doctor guide you.  Have you called your regular doctor yet?
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.